Wyoming, 2021

Hail in Wyoming, July 6, 2021

July 6, 2021 · NWS BYZ · 3 events in 1 county or zone

Easterly to southeasterly near surface flow, to the cool side of a zone of stronger differential surface heating and deeper boundary-layer mixing to the east of the higher terrain, resulted in sufficient boundary-layer moisture to contribute to CAPE|on the order of 1000-1500 J/kg. In addition, a belt of 40+kt northwesterly flow around |500mb resulted in strong deep-layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Easterly to southeasterly near surface flow, to the cool side of a zone of stronger differential surface heating and deeper boundary-layer mixing to the east of the higher terrain, resulted in sufficient boundary-layer moisture to contribute to CAPE|on the order of 1000-1500 J/kg. In addition, a belt of 40+kt northwesterly flow around |500mb resulted in strong deep-layer shear. As a result, numerous severe thunderstorms producing large hail developed across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 6, 7:50 PM MST, 11 minutes earlier.

Area forecast discussion, Jul 6, 7:50 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Billings MT
850 PM MDT Tue Jul 6 2021

.UPDATE...
Have cancelled Yellowstone, Musselshell and Treasure Counties from
the Severe Thunderstorm Watch. The risk remains for the rest of
the watch area. A couple strong to severe storms currently exist
near Lame Deer and Decker, and another is approaching northern
Rosebud County. All storms are moving from the NNW to SSE,
consistent with the expectation for right-moving supercells. JKL

&&

.DISCUSSION...
Today through Wednesday night...

Ridging to the west of the area will keep door open for
disturbances dropping in from the northwest tonight. These
disturbances will interact with a dryline/stalled front draped
across the central portion of the forecast area just east of a
Roundup to Billings to Sheridan line to produce isolated to maybe
scattered showers and thunderstorms through late tonight. Along
the boundary shear and CAPE values will support a few strong to
severe thunderstorms, with large hail, strong wind gusts and heavy
downpours. Convection will slowly shift eastward overnight but
wouldn't be surprised to see a few showers or even a lingering
thunderstorm along the eastern state line around sunrise.

Ridge axis shifts into the area tomorrow boosting temperatures to
around 100 degrees in many areas. Late in the day into the evening
hours a series of disturbances will duck under the ridge and push
through the area. Models have trended wetter with this period
bumping precipitation chances to 30-40percent for most of the area
into the late night hours. The main threat with any storms
Wednesday given the heat and lower RH values will be gusty winds
over the western half of the forecast area, further east exists
better ingredients for a strong storm but by the time the energy
gets that far east the diurnal trend will be on the downswing.
Chambers

Thursday through Tuesday...

Overall pattern through the extended continues to look fairly
active. An upper ridge will get broken down on Thursday and Friday
before building back over the region next weekend.

Latest guidance indicates the ridge will break down in a couple
different waves. The first wave will slide across southern Canada
on Thursday, with an associated cold front dropping south through
the area late in the day into Thursday evening. This will bring
the return chances for some showers and thunderstorms. Depending
on the timing of the front, the gusty northwest winds associated
with it could be a fire weather concern. The second wave, in the
form of an upper trough, looks to eject out of the Pac NW and into
the Northern Rockies Thursday night bringing cooler temperatures
and chances for showers and thunderstorms on Friday. Friday looks
to have the highest chances for precipitation during the extended.

Upper ridging builds back into the region for Saturday and Sunday
bringing a return to hot and dry conditions. Another ridge
breakdown is possible late in the day on Monday as an area of low
pressure is progged to slide east across the Canadian border,
dropping a cold front through the area and bringing chances for
showers and thunderstorms Monday and possibly Tuesday.

High temperatures look to range from the 90s on Thursday, cooling
to the upper 70s to 80s on Friday. Highs in the 80s and 90s
return for the weekend, with another cooldown next week dropping
temperatures back into the 80s. Overnight lows look to be in the
50s and 60s for most nights. STP/Hooley

&&

.AVIATION...

VFR conditions will prevail for the next 24 hours outside of
thunderstorms. Isolated to scattered thunderstorms are expected
this evening into the early morning hours. The strongest activity
will be east of Billings and a few severe storms with large hail,
damaging winds and locally heavy rainfall are possible. In the
vicinity of thunderstorms expect local MVFR conditions, and
occasional mountain and pass obscuration. Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 061/097 065/095 063/082 060/090 062/097 065/092 061/090
    21/U    41/U    34/T    10/U    00/U    11/U    11/U
LVM 055/095 055/092 053/082 051/090 055/096 056/089 054/089
    22/T    32/T    33/T    10/U    00/U    11/U    11/U
HDN 058/100 062/098 060/084 056/090 057/099 062/095 059/092
    21/U    31/U    34/T    21/U    00/U    11/U    11/U
MLS 062/095 066/095 064/083 059/085 060/095 064/093 062/089
    31/U    41/U    35/T    31/U    00/U    11/U    11/U
4BQ 064/095 066/093 063/082 059/082 059/092 063/092 062/088
    31/U    31/U    35/T    32/T    00/U    01/U    11/U
BHK 056/090 059/094 059/082 056/082 055/089 058/092 059/088
    41/U    42/T    35/T    52/T    00/U    01/U    21/U
SHR 056/095 059/093 056/080 053/085 054/093 058/092 056/088
    31/U    31/U    24/T    21/U    00/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 339 in effect until 11 PM MDT this
      evening FOR ZONES 31-32-36-57-58-138-139-169-171.
WY...None.

&&

weather.gov/billings

In the hours before

Local storm report, Jul 6, 4:47 PM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
547 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             SHEPHERD                45.94N 108.35W
07/06/2021  E1.00 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

JKL
Local storm report, Jul 6, 5:08 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
608 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             1 S HUNTLEY             45.88N 108.31W
07/06/2021  E1.00 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

JKL
Local storm report, Jul 6, 5:40 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
640 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             13 WSW HYSHAM           46.19N 107.44W
07/06/2021  E1.75 INCH       TREASURE           MT   TRAINED SPOTTER

&&

JKL
Special weather statement, Jul 6, 6:42 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Billings MT
742 PM MDT Tue Jul 6 2021

MTZ138-WYZ199-070230-
Southern Big Horn MT-Sheridan Foothills WY-
742 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lodge Grass, or 31 miles south of Hardin, moving southeast at 40 mph.

Dime size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Ranchester, Lodge Grass, Wyola, Tongue River Reservoir, Rosebud
Battlefield Park and Parkman.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
south central and southeastern Montana.

LAT...LON 4528 10757 4541 10740 4519 10677 4518 10676
      4513 10661 4482 10715
TIME...MOT...LOC 0141Z 312DEG 34KT 4530 10741

Carrothers
Local storm report, Jul 6, 6:45 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
745 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             9 SSE HORN MT           46.04N 107.34W
07/06/2021  E1.75 INCH       TREASURE           MT   TRAINED SPOTTER

            WINDOWS BROKEN

0725 PM     HAIL             25 SSE HYSHAM           45.93N 107.05W
07/06/2021  E1.00 INCH       TREASURE           MT   PUBLIC

0735 PM     HAIL             23 ENE HARDIN           45.84N 107.16W
07/06/2021  E1.00 INCH       BIG HORN           MT   TRAINED SPOTTER

&&

JKL
Special weather statement, Jul 6, 7:38 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Billings MT
838 PM MDT Tue Jul 6 2021

MTZ138-WYZ198-199-070330-
Southern Big Horn MT-Northeast Bighorn Mountains WY-
Sheridan Foothills WY-
838 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY...

At 838 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Ranchester, or 20 miles northwest of Sheridan,
moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Parkman, Banner and Story.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
south central Montana.

LAT...LON 4501 10739 4513 10718 4473 10663 4456 10691
      4456 10700
TIME...MOT...LOC 0238Z 326DEG 24KT 4500 10724

Carrothers

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sheridan

When
July 6, 8:01 PM MST
Where
Sheridan County, 0.69 mi S of Ranchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.910, -107.170

Hail, Sheridan

When
July 6, 8:05 PM MST
Where
Sheridan County, 0.85 mi SE of Ranchester
Measured
1.25 in hail
Reported by
Public
Coordinates
44.910, -107.160

Hail, Sheridan

When
July 6, 8:07 PM MST
Where
Sheridan County, 0.85 mi SE of Ranchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.910, -107.160

There was a lot of pea-size hail with some quarter-size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960110, 960111, 960112.